Drought, Atoka
- When
- September 12, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Atoka forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.374, -96.038 (the zone’s center; the record gives no point)
Severe (or greater) drought conditions expanded from southern into south-central Oklahoma over the course of the mid and late September period.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Severe (or greater) drought conditions expanded from southern into south-central Oklahoma over the course of the mid and late September period.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 11, 9:47 PM CST, 2 hours 13 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 1047 PM CDT Mon Sep 11 2023 ...New AVIATION... .SHORT TERM... (This evening through Tuesday) Issued at 228 PM CDT Mon Sep 11 2023 A large area of rain continues to form early this afternoon within an area of mid-level convergence that extends from the northern Panhandles into southern/eastern Kansas. Farther south, weak elevated instability has resulted in areas of showers and embedded storms. All of this is occurring ahead of a shortwave trough that will move southeast across the southern Plains through late this evening/overnight. This will gradually shift the current precipitation southward with perhaps a decrease in precipitation coverage with time. A surface cold front will continue to push southward as well, likely aided by the current precipitation. A few CAMs produce a few strong storms by early this evening across southwest Oklahoma and western north Texas. The current cloud cover and precip across this area may continue to limit the amount of insolation/destabilization through the afternoon however. Rather anomalous PW values may result locally heavy rainfall. However, most of the storms this afternoon and evening should be fairly progressive and antecedent conditions are not favorable for flooding. By early Tuesday, the surface cold front/wind shift should be well south of most of Oklahoma and northern Texas. We will continue the trend of dry conditions across the northern half of Oklahoma and chance PoPs across southern Oklahoma and western north Texas Tuesday. && .LONG TERM... (Tuesday night through next Sunday) Issued at 228 PM CDT Mon Sep 11 2023 Another low-amplitude shortwave will move across Oklahoma Tuesday night. However, with the synoptic surface front and better mid- level forcing to our south, precipitation chances Tuesday night will remain on the low side, but not zero. Although the surface winds will remain northeast to east on Wednesday, 85h winds will become more south to southeast, especially across the Panhandles and western north Texas. Warm air advection Wednesday night into Thursday, and a favorable entrance region of an upper jet, should result in scattered showers and storms. Higher rain chances will be across southern Oklahoma and western north Texas. During the day Thursday, better rain chances will lift into more of Oklahoma. A trough will move across the northern Plains and upper Midwest Friday into Saturday, while a low amplitude trough to our west approaches the central/southern Plains. This will likely result in additional chances of rain and storms Friday into Saturday (at least this is the current timing). As the trough moves east of the area late Saturday, precipitation chances will decrease northwest to southeast. && .AVIATION... (06Z TAFS) Issued at 1047 PM CDT Mon Sep 11 2023 Widespread MVFR/IFR ceilings are expected overnight with some areas of showers. Ceilings will gradually improve tomorrow with most areas back to VFR ceilings by late morning. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 62 74 59 76 / 90 20 20 50 Hobart OK 60 76 58 77 / 80 20 30 60 Wichita Falls TX 64 79 64 80 / 80 50 50 60 Gage OK 53 73 53 73 / 30 0 20 50 Ponca City OK 59 76 55 78 / 80 0 10 20 Durant OK 64 80 64 80 / 60 40 50 60 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...06 LONG TERM....06 AVIATION...26
Hazardous Weather Outlook National Weather Service Norman OK 814 PM CDT Mon Sep 11 2023 OKZ004>048-050>052-TXZ083>090-130115- Harper-Woods-Alfalfa-Grant-Kay- Ellis-Woodward-Major-Garfield-Noble-Roger Mills-Dewey-Custer-Blaine- Kingfisher-Logan-Payne-Beckham-Washita-Caddo-Canadian-Oklahoma- Lincoln-Grady-McClain-Cleveland-Pottawatomie-Seminole-Hughes-Harmon- Greer-Kiowa-Jackson-Tillman-Comanche-Stephens-Garvin-Murray- Pontotoc- Coal-Cotton-Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan- Hardeman-Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 814 PM CDT Mon Sep 11 2023 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Overnight... .Thunderstorms... Areas of showers and a few thunderstorms will move generally southeast across Oklahoma and north Texas overnight. Isolated strong thunderstorms will be possible with small hail and gusty winds, but the potential for severe weather appears low at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... .Thunderstorms... Chances for thunderstorms will exist through the end of the week. Heavy rainfall and localized flooding will be the primary concern as rain totals add up. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Special Weather Statement
National Weather Service Norman OK
755 PM CDT Mon Sep 11 2023
TXZ088-120130-
Baylor TX-
755 PM CDT Mon Sep 11 2023
...A strong thunderstorm will impact portions of central Baylor
County through 830 PM CDT...
At 755 PM CDT, Doppler radar was tracking a strong thunderstorm near
Seymour, moving southeast at 30 mph.
HAZARD...Wind gusts of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Seymour, Mabelle, and southern Lake Kemp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3360 9939 3375 9926 3359 9896 3341 9911
TIME...MOT...LOC 0055Z 306DEG 25KT 3364 9926
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
..speg.The national radar mosaic for the moment the first event began.
19 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, September 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1139384, 1139385, 1139386, 1139387, 1139388, 1139389, 1139390, 1139391, 1139392, 1139393, 1139394, 1139395, 1139396, 1139397, 1139398, 1139399, 1139400, 1139401, 1139402.